South Dakota, 2004

Damaging Wind in South Dakota, July 10, 2004

July 10, 2004 · NWS FSD · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jul 10, 7:42 PM CST, 3 hours 18 minutes earlier.

Area forecast discussion, Jul 10, 7:42 PM CST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
842 PM CDT SAT JUL 10 2004

.DISCUSSION...
THUNDERSTORMS STRUGGLING TO DEVELOP ACROSS THE CWA AS CAP AROUND 800
MB APPEARS TO INHIBITING CONVECTION.  21Z RUC SHOWED THIS CAP
STRENGTHING THROUGH THE EVENING.  SO DESPITE BETTER SFC MOISTURE
OVER THE JAMES VALLEY...THE INHIBITION IS PREVENTING MUCH OF THIS
ENERGY FROM BEING UTILIZED.  WHILE A ISOLATED SEVERE STORM IS STILL
POSSIBLE...DO NOT EXPECT WIDESPREAD SEVERE.  THE ETA SHOWS LLJ
DEVELOPING AFTER DARK, SO EXPECT CONVECTION TO EXPAND IN CONVERAGE
ACROSS EAST CENTRAL SOUTH DAKOTA AND THEN BUILD SOUTHWARD OVERNIGHT.
THEREFORE EXPECT MOST AREAS NORTH OF I90 IN SD AND MUCH OF SW MN AND
NW IA TO SEE RAIN AT SOME POINT.

WITH DEW POINTS RUNNING IN THE LOWER 70S...MINS SHOULD STAY AROUND
70 OVER MUCH OF THE CWA.

UPDATED ZFP AND GRIDS ALREADY AVAILABLE.
&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
SCHUMACHER
Hazardous weather outlook, Jul 10, 9:50 AM CST, 13 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1050 AM CDT SAT JUL 10 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1050 AM CDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS
AFTERNOON INTO EARLY EVENING...ALONG AND NORTHWEST OF A WAGNER
SOUTH DAKOTA TO BROOKINGS SOUTH DAKOTA LINE. THE PRIMARY SEVERE
THREAT IS HAIL UP TO ABOUT ONE TO ONE AND A HALF INCHES IN
DIAMETER.

FLOODING...
SCATTERED THUNDERSTORMS ARE EXPECTED FROM LATE EVENING THROUGH
THE OVERNIGHT HOURS ALONG AND EAST OF INTERSTATE 29. LOCALLY
HEAVY RAINFALL IS POSSIBLE WITH SOME OF THESE STORMS WHICH COULD
PRODUCE RAPID RUNOFF...PARTICULARLY IN URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SLIGHT RISK OF THUNDERSTORMS IS POSSIBLE ACROSS THE AREA ON
MONDAY AND MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 134 km away, was scanning. The volume nearest the first event began at 04:58 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sanborn

When
July 10, 11:00 PM CST
Where
Sanborn County, Woonsocket
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
44.050, -98.267

Thunderstorm winds caused tree damage, including numerous 4 to 5 inch diameter branches blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5415995.